Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Treatment
Mar 29, 2003

Dad started treatment 8 days ago.didanosine 100mg 2x2,storim 200mg1x3 and zerit 40mg 1x2.He is 55yrs and he was diagonised with type 2 diabetes 5 days ago. His cd4 was 240 at the time. What are the chances of his treatment being effective based on his age and the complications arising. Is there a preferred combination for patient with diabetes.

Response from Dr. Young

Thank you for your question.

It would appear that you live outside of the US, based on the trade name "Stocrin"-- this drug, efavirenz, is known as "Sustiva" here.

The combination of didanosine (Videx, ddI)/ stavudine (Zerit, d4T) and efavirenz should be very potent in controlling HIV and permitting the reconstitution of your dad's immune system. In this country, the combination of ddI/d4T has become less popular because of an increased risk of certain types of toxicities- namely peripheral neuropathy and pancreatitis. There is also a risk of unusual, but significant types of multi-drug resistance, if the regimen should fail. Consequently, other nucleoside backbone pairs are frequently used here, ZDV/3TC or d4T/3TC or tenofovir/3TC.

As for the diabetes, there should be little risk of making this condition worse, though it should be noted that both stavudine and efavirenz can cause slight elevations in cholesterol and triglycerides. Since protease inhibitors can cause insulin resistance, this class of drugs needs to be used with close monitoring in persons with pre-existing diabetes. -BY



Previous
toxoplasmosi and rashes with low bloodcount
Next
LOOKING FOR GOOD DOCTOR IN PENNSYLVANIA

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement